This is a follow-up to Katie’s post, Girl on a Hot Tin Roof, about drug withdrawal and burning feet.
I have been profoundly affected by adverse events from medications. I attempted repeatedly to talk to my psychiatrist about my concerns and hoped he would believe what had occurred so that he could partner with me. This hasn’t been the case. I decided to try again, this time by writing him a letter and reading it to him during an appointment. This is what I read:
Dear Dr. D.,
It is important for my healing that I express a number of things to you. My life has been significantly and irreversibly altered by tapering the Lexapro and the gabapentin. In March 2013 when I began the Lexapro taper you stated that “I might have more symptoms” indicating that I could have more psychiatric symptoms without the medication. You provided me with no other information of what the risks are of tapering and this omission is a failure to provide informed consent to treatment. It is negligence to ignore the alarms that have been sounded for many years about psychotropic medications and their reduction process. My rights have been violated because I was not able to exercise choice about my medical decisions without the necessary information. You took my choice away from me. The initial Lexapro taper was wildly too fast and may have substantially contributed to the damage. My efforts to express the severity of my withdrawal symptoms and physical damage have been met with denial, blame, and minimization since I began voicing serious concerns in July 2013. To say that my situation is rare is inaccurate. And to say that you did not purposely intend to hurt me does not reduce culpability.
As a result of the Lexapro taper I have pudential neuralgia and interstitial cystitis. As a result of the gabapentin taper I have peripheral neuropathy. I have pain and abnormal sensations in my pelvis, butt, feet, and hands every day. My pain is made worse by both sitting and standing. There are many important activities I can no longer participate in. I have gone through over six months of akathisia. My nervous system remains in a constant state of activation and I experience intense physiological arousal that has persisted now for two years. I can no longer tolerate many medications due to physiological instability, which severely limits my treatment options for these conditions. After a new medication trial, I suffer substantial withdrawal symptoms.
What you did to me is an interpersonal trauma. I am filled with rage. I no longer want to live. Worse than these feelings is the terror that I live with. My beliefs about people and the world have changed. I no longer believe that the world is a safe place. I am almost totally alone, like an outsider looking in. There are many, many days when in the throes of intense physiological arousal and/or physical pain when I wish I could go to the emergency room. But I know there will be no help for me. No one can undo the damage or significantly mitigate the after effects.
It would mean a lot to me if you would apologize. It would help the inferno that is blazing. It would mean that we could work towards a partnership so I wouldn’t feel as alone as I do now. I am not suing you or reporting you to the state licensing board. An apology means more—from one human being to another. What would help me would be to hear the following: That you are truly sorry for hurting me. That you take some responsibility for hurting me. That you believe me that what happened to me and is happening to me is due to the medications. And that what happened to me and is happening to me is NOT ok.
As I read the letter, he took notes, which had a distancing effect on our interaction. Instead of a repair in the therapeutic relationship and an apology for the harm, we had a debate. It felt as if I squeezed it out of him, but he did acknowledge responsibility in that he prescribed the medication, though he denied any further culpability. He even commented that if I wasn’t in emotional pain he would throw me out of his office for using words like “culpable” and speaking to him the way I was.
He did appear to acknowledge that the persistent physiological arousal I experience was due to the medication tapers but did not comment on the pain disorders. In a previous discussion he was unwilling to draw a link between the pain conditions and the medication tapers. He maintained that what happened to me was rare and could not have been foreseen. That very few psychiatrists are aware of enduring problems from psychiatric medication tapers means that in his mind, he is not responsible for failing to provide informed consent. He relies on peer reviewed journal articles and consultation with his colleagues but does not put value in other sources.
Further, he does not plan to inform future patients who are considering tapering psychotropic medications because he did not want to invoke “a psychosomatic illness” and that “doctors routinely withhold information from patients.” Then as to throw acid on a wound, he remarked that “people get hurt from medications and treatments all of the time,” as if the frequency of this occurrence makes what happened to me acceptable (though, he contradicted what he said about my situation being rare). He also commented that my response to the medication taper could be due to my genetics, which implies that my body rather than the medication is to blame.
Towards the end of our conversation I uttered, “I trusted you and you hurt me.” For just a moment, I felt something—that I could be reaching him. Several days later I contacted him because my persistent physiological arousal symptoms worsened. For the first time, he called it dysautonomia. A couple of months later, he remarked that I “sound like someone headed for disability.”
While no longer minimizing, he overshot. At the end of our appointment he shared, “that one of the hardest things for physicians is to acknowledge when they have harmed a patient.” This statement means a lot to me. I remain quite guarded with my outlook of the therapeutic relationship, but I hope that this is a turning point.
See the Guide to Stopping Antidepressants from RxISK’s Medical Team.
Illustration: Is There Life After Meds?, © 2014 created by Billiam James